Problem with my eyes: Hi All For the past week I... - LUPUS UK

LUPUS UK

29,893 members26,460 posts

Problem with my eyes

babssara profile image
17 Replies

Hi All

For the past week I keep having episodes of burning in my eyes, like smoke or some other noxious irritant. Just wondered whether it could be to do with hydroxy. I have not seen my ophthalmologist in almost 2 years Should I be concerneded, or (like I am prone to do, ignore).

Thank you lovely people.

Babs xx

17 Replies
PMRpro profile image
PMRpro

Could be dry eye - and you need to see at least a really good optician at least every 2 years.

Spanielmadlady profile image
Spanielmadlady in reply to PMRpro

Eye tests are recommended every year on hydroxchloroquine.i had mine done in sept

PMRpro profile image
PMRpro in reply to Spanielmadlady

Didn't notice that, oops. But surely THAT should be up to the rheumy to emphasise?

Spanielmadlady profile image
Spanielmadlady in reply to PMRpro

Yes it should and mine does but once I had my first eye test on hydroxchloroquine my optician sends me a reminder x

PMRpro profile image
PMRpro in reply to Spanielmadlady

Do you not get a baseline assessment?

Spanielmadlady profile image
Spanielmadlady in reply to PMRpro

I get a full eye test and have the amsler scale chart at home on my fridge.i think it's the colour spectrum test they dont do I think the hospital do that one but I'm not sure 🤔

Sorry it's the cambridge colour test x

svfarmer profile image
svfarmer

Hi I would definitely not ignore , I ended up at eye hospital as I was on hydroxychloroquine and it really messed with my eyes so had to come off it - you should be seen at least yearly whilst on hydroxychloroquine x

Spanielmadlady profile image
Spanielmadlady

Your eyes should be tested every year whilst taking hydroxchloroquine as it can cause retinal toxicity. You could try some hypomellose eye drops.i have sjorgens which causes dry eyes and that's what I use xx

Josiah150767 profile image
Josiah150767

Hi

I have lupus and sjogrens which is common to have more than one autoimmune condition and I suffer with dry eyes, burning sensation as well. I have ointment for nighttime and use drops during the day which helps alleviate the symptoms. Also, like everyone has said, make sure you have your eyes checked. My rheumatologist sorted that out for me.

Cal48 profile image
Cal48

Some local opticians are emergency eye clinics for your local health authority .Find out yours and have an appointment you don’t need to pay as it is NHS.

Chanpreet_Walia profile image
Chanpreet_WaliaPartner

Hi Babssara,

I recommend that you get your eyes checked to monitor if any changes have been made to your eyes since your last appointment.

A burning sensation of the eyes can be associated with Sjögren’s syndrome. Sjögren’s syndrome can cause dryness of the eyes, mouth, nose and vagina.

We published a blog article on coping with dry eyes and mouth, the article contains some general tips for preventing dry eyes which you may find helpful - lupusuk.org.uk/dry-eyes-and...

The NHS Choices’ website provides information on various types of treatments to help relieve the symptoms associated with Sjögren’s syndrome which I hope will be of help to you: nhs.uk/Conditions/Sjogrens-...

Best wishes,

Chanpreet

babssara profile image
babssara in reply to Chanpreet_Walia

Hi Thanks. I have been diagnosed with Sjogrens, Hughes and a couple of other SLE little pathways. But my eyes (and skin) are causing my sleepless nights.

Babs x

milkwoman profile image
milkwoman

As many have written already, it sounds like Sjogrens. I have both SLE and Sjogrens. My eyes are slowly getting worse. I see an ophthalmologist every 6 months and currently am getting fitted for scleral lenses (PROSE device) to help with the dryness and irritation. I’m also on blood serum tears (eye drops made from my blood serum) which are really great.

If I were you I’d go see an eye specialist to see what’s going on.

babssara profile image
babssara in reply to milkwoman

WOW, you are going through it. I feel as though my problem is not worthy.

Babs x

CecilyParsley profile image
CecilyParsley

Please go to your optician. I had mine tested every six months on Hydroxychloroquine 400 mg so when they upped the dose to 600 mg the Optician spotted the problems immediately and sent me to the Macular Unit. Good luck xx

Olderkitten profile image
Olderkitten

When taking hydroxychlorquine I have to see the eye doctor every 6 months and I also have dry eyes and use xiidra eyedrops

babssara profile image
babssara

Thank you. Really informative.

Babs x

You may also like...